My daughter got a new inhaler and for some reason it’s turned her tongue white. Why would that be? Are there other things that can make your tongue change colour that could be a worry?
White tongue for whatever reason happens because of inflammation of the surface of the tongue. Our tongues have tiny little projections known as papillae on their surface. Numerous things can coat the tongue giving it that whitish appearance, and that includes infection with a fungus or bacteria.
Simple things like a dry mouth or dehydration can give that appearance, as can alcohol and smoking.
In this situation your child has likely been given a steroid inhaler.
Common side effects include sore throat, a hoarse voice, and – which is most likely in this instance – a yeast infection in the mouth called thrush, which is oral candidiasis. It is important to rinse out the mouth after inhaling the steroid to lessen the chance of thrush. Some device puffers can be used with an aero-chamber spacer. If need be, there are oral medications your doctor can prescribe to clear up thrush.
A white tongue however, can be due to other things, says Dr. Mindy Cash, Faculty of Dentistry at the University of Toronto. She points to these other possible causes:
In this case, it sounds like the culprit is the steroids in your daughter's inhaler. Speak to your doctor to confirm the diagnosis and treatment strategies.
Originally published in ParentsCanada magazine, December 2014.